Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Prescribed with clonazepam and vistaril for anxiety. Need second opinion

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 5614 Questions
Hello, I have been taking 2 mg twice daily of clonazepam for anxiety since near death from a resistant staph infection 8 years ago. I am 800 miles away and more than six months from my prescribing doctor and was offered 50 mg vistaril or 25 mg of elavil as a substitute by a local physician who refuses to prescribe clonazepam. It has been several days and I am feeling quite ill. What can I expect from either of these medications? How does the treatment compare to clonazepam?
Posted Tue, 26 Nov 2013 in Infections
Answered by Dr. Ivan R. Rommstein 2 hours later
Brief Answer: Hi and welcome to XXXXXXX Detailed Answer: Thanks for the query. Well these 2 drugs are not similar to clonazepam and I wonder why some other benzodiazepines wasnt prescribed. Clonazepam is benzodiazepine used for treatment of anxiety disorders.If there was improvement of your conditions while using it,then you should continue with clonazepam or some other benzodiazepine. Vistaril-elavil combination is used sometimes in some other mental disorders; depression,bipolar, even psychosis. It will be effcetive for anxiety too,but this is not first choice for isolated anxiety disorder. If you have associated depression then these drugs are justified. the effect of elavil which is classic antidepressants and it takes 4-6 weeks for positive effects on depression. Vistaril will do pretty the same as clonazepam,but with slightly more sedative effect. If you have any doubts, consult your doctor about further therapy. Wish you good health. Feel free to ask. regards
Above answer was peer-reviewed by
Follow-up: Prescribed with clonazepam and vistaril for anxiety. Need second opinion 1 hour later
Thank you. I was using clonazepam quite successfully. However, in this new locale I have been treated as if I were a drug addict because of this drug. The symptoms without the medication have been little short of horrific, physically and emotionally. Why, do you suppose, that the doctors here - knowing the dangers of the withdrawals - would react to me in this manner? One even suggested placing me in a drug rehabilitation facility. I was shocked. Thank you again for your answer.
Answered by Dr. Ivan R. Rommstein 23 minutes later
Brief Answer: Hi Detailed Answer: I cant comment your case without full documentation but it seems like your new doctor considered that there was clonazepam addiction. If there were such significant withdrawal symptoms then it maybe really was clonazepam addiction. In such cases it is advisable to reduce clonazepam dosage gradually and see further patients' condition. But if this is true that you were on constant clonazepam dosage through all these years and that there wasnt intentional overdose, then I dont see a reason why would this be switched to Vistaril which may cause addiction too. You should ask them about this. Now, I suggest to follow their recommendations and see will these new drugs help. It may be helpful as clonazepam so just be patient, I am sure you will feel better soon.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor